Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 187, NWS Topeka, KS

July 15, 2011Cloud County, Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 15, 2011, 7:54 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2011, 7:54 PM CDT (00:54 UTC)
Expired
Jul 15, 2011, 8:30 PM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 8:05 PM CDTTSTM WND DMG1 Wnw Agenda, KS4 TO 5 INCH DIAMETER TREE LIMB DOWN.
Jul 15, 8:05 PM CDTTSTM WND DMG4 Sw Clyde, KSDELAYED REPORT OF NEW HOME CONSTRUCTION FRONT PORCH RIPPED OFF, HLAF A TIN ROOF RIPPED OFF, BRICK AND MORTAR CRACKED ON ALL FOUR CORNERS OF HOUSE, AND SOME RAFTERS CRACKED AND SPLIT. A 53 FOOT TRAILER BLOWN ON ITS SIDE ALL THE CONTENTS SPILLED. WINDOWS BLOWN O
Jul 15, 8:05 PM CDTTSTM WND GST 601 Wnw Agenda, KS
Jul 15, 8:22 PM CDTTSTM WND DMG2 S Clyde, KSIRRIGATION PIVOT REPORTED OVERTURNED ALONG WITH TREE LIMBS DOWN ACROSS CLYDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3413 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS53 KTOP 160054
SVRTOP
KSC029-157-201-160130-
/O.NEW.KTOP.SV.W.0187.110716T0054Z-110716T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT FRI JUL 15 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  WESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES SOUTHEAST OF BELLEVILLE TO 8 MILES SOUTHEAST OF       
  CONCORDIA...MOVING NORTHEAST AT 30 MPH. A WIND GUST TO 67 MPH WAS  
  MEASURED AT CONCORDIA AIRPORT AT 749 PM WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  CUBA...
  AGENDA...
  CLYDE...
  HADDAM...
  MORROWVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3963 9716 3956 9732 3957 9736 3955 9737
      3945 9762 3975 9761 4000 9713
TIME...MOT...LOC 0054Z 236DEG 25KT 3975 9751 3952 9753
WIND...HAIL 60MPH <.75IN

$$

BARJENBRUCH
3 follow-up statements
837 
WWUS53 KTOP 160102
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CDT FRI JUL 15 2011

KSC029-157-201-160130-
/O.CON.KTOP.SV.W.0187.000000T0000Z-110716T0130Z/
REPUBLIC-CLOUD-WASHINGTON-
802 PM CDT FRI JUL 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN WASHINGTON...NORTHEASTERN CLOUD AND SOUTHEASTERN REPUBLIC
COUNTIES...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHEAST OF BELLEVILLE TO 8 MILES EAST OF 
CONCORDIA...MOVING NORTHEAST AT 30 MPH. THE STRONGEST WINDS OF 60 TO 
70 MPH WILL LIKELY AFFECT THE CLYDE AND AGENDA AREAS THROUGH 815 PM.

LOCATIONS IMPACTED INCLUDE...
CUBA...AGENDA...CLYDE...HADDAM AND MORROWVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3963 9716 3956 9732 3957 9736 3955 9737
      3945 9762 3975 9761 4000 9713
TIME...MOT...LOC 0100Z 236DEG 25KT 3976 9749 3955 9750
WIND...HAIL 60MPH <.75IN

$$

BARJENBRUCH
814 
WWUS53 KTOP 160111
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT FRI JUL 15 2011

KSC029-157-201-160130-
/O.CON.KTOP.SV.W.0187.000000T0000Z-110716T0130Z/
REPUBLIC-CLOUD-WASHINGTON-
811 PM CDT FRI JUL 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN WASHINGTON...NORTHEASTERN CLOUD AND SOUTHEASTERN REPUBLIC
COUNTIES...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DESTRUCTIVE WINDS UP TO 70 MPH.  THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM 11 MILES EAST OF BELLEVILLE TO 12 MILES EAST OF 
CONCORDIA...MOVING NORTHEAST AT 30 MPH.

TRAINED SPOTTERS REPORTED 60 MPH WINDS AND TREE LIMBS DOWN 1 MILE 
NORTHWEST OF AGENDA AT 705 PM.

LOCATIONS IMPACTED INCLUDE...
AGENDA...CLYDE...HADDAM AND MORROWVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9713 3963 9716 3956 9731 3957 9736
      3955 9737 3948 9754 3975 9756
TIME...MOT...LOC 0109Z 236DEG 25KT 3978 9742 3957 9742
WIND...HAIL 70MPH <.75IN

$$

BARJENBRUCH
390 
WWUS53 KTOP 160130
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT FRI JUL 15 2011

KSC029-157-201-160140-
/O.EXP.KTOP.SV.W.0187.000000T0000Z-110716T0130Z/
REPUBLIC-CLOUD-WASHINGTON-
830 PM CDT FRI JUL 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLOUD AND 
SOUTHEASTERN REPUBLIC COUNTIES HAS EXPIRED...

AT 830 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS EXPIRED.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN 
WASHINGTON AND NORTHWESTERN CLAY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9713 3963 9716 3956 9731 3957 9736
      3955 9737 3948 9754 3975 9756
TIME...MOT...LOC 0130Z 236DEG 25KT 3986 9726 3965 9726

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 7:10 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 15, 7:10 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT FRI JUL 15 2011

...UPDATE TO AVIATION...

.DISCUSSION...

TONIGHT...HIGH PRESSURE REMAINS FIRMLY IN PLACE THROUGH THE NEXT 24
HOURS OVER THE CENTRAL PLAINS. A SLIGHT CHANCE OF ISOLATED
SHOWERS OR BRIEF THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS FAR NORTH CENTRAL KANSAS. AS OF EARLY THIS AFTERNOON...AN
AGITATED CUMULUS FIELD WAS MATERIALIZING FROM LIBERAL TO HAYS.
SOME OF THIS ACTIVITY HAS MATURED INTO SCT SHOWERS/THUNDERSTORMS
OVER SW KS. WITH ALREADY ERODED INHIBITION IN MANY SECTIONS OF THE
AFOREMENTIONED CORRIDOR...CANNOT RULE OUT ADDITIONAL BRIEF
CONVECTION ALONG AND JUST LEFT OF THE MAIN HEAT AXIS. SOME OF THIS
ACTIVITY MAY SLIDE INTO FAR NORTH CENTRAL SECTIONS OF THE
CWA...BUT IS UNLIKELY TO ALLEVIATE MUCH OF THE HOT CONDITIONS
PRESENT. FOR THE REMAINDER OF THE AREA...THE PROBABILITY OF
PRECIPITATION REMAINS LOW TONIGHT. SEVERAL MODELS ATTEMPT TO
DEVELOP A COMPLEX OF THUNDERSTORMS OVER SE NEBRASKA AND MOVE THE
ACTIVITY INTO PORTIONS OF THE CWA. A SIMILAR SCENARIO WAS
SUGGESTED LAST NIGHT...WHICH FAILED TO MATERIALIZE...AND WITH NO
APPRECIABLE UPPER WAVE ANALYZED AND CURRENT THUNDERSTORMS NORTH OF
I-80 MOVING ENE...DO NOT SEE ENOUGH EVIDENCE TO JUSTIFY POP
MENTION IN FORECAST FOR OTHER SECTIONS OF THE CWA. COVERAGE AND
INTENSITY OF ANY CONVECTION WILL GRADUALLY LESSEN A COUPLE HOURS
POST-SUNSET.

SATURDAY...EXCESSIVE HEAT IS THE MAIN STORY WITH MAXIMUM AIR
TEMPERATURES EXPECTED TO REACH 97 NORTHEAST TO 104 SOUTHWEST
SECTIONS OF THE CWA. AFTERNOON HEAT INDICES WILL RANGE FROM 105 TO
112. A FEW MID LEVEL CLOUDS MAY MOVE THROUGH THE REGION...BUT SHOULD
DO LITTLE TO AFFECT ANTICIPATED TEMPERATURES.

BLAIR

VERY LITTLE CHANGE TO THE EXTENDED AS THE HEAT CONTINUES THROUGH
NEXT WEEK. WENT AHEAD AND EXTENDED THE WARNING THROUGH WEDNESDAY AS
APPROACHING WESTERN TROF HAS SLOWED A BIT. NOW LOOKS LIKE WE WILL
GET PARKED UNDER ANOTHER THERMAL RIDGE POSSIBLY THURSDAY WITH
DEWPOINTS FALLING BACK INTO THE 60S. DONT HAVE MUCH CONFIDENCE THAT
WAVES MOVING OUT OF THE SOUTHWEST INTO THE ROCKIES AND ACROSS THE
NORTHERN PLAINS WILL HAVE MUCH IMPACT ON THE RIDGE. WONT BE
SURPRISED IF THE HEAT LINGERS INTO LATE WEEK BUT HAVE CARRIED THE
WARNING AS FAR AS CONFIDENCE ALLOWS AT THIS POINT.

67

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. CONVECTION MAY
ADVANCE INTO THE MHK TAF SITE AND WILL CONTINUE TO MONITOR FOR
THIS TREND. TOP AND FOE SHOULD REMAIN FREE OF ANY CONVECTION
TONIGHT WITH ANY ACTIVITY TO THE NORTH OF THE TERMINALS.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 15, 3:40 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT FRI JUL 15 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-162045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
340 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TEMPERATURES THIS AFTERNOON INTO THE EARLY EVENING HOURS WILL
REMAIN IN THE MIDDLE 90S TO NEAR 100 DEGREES...WITH HEAT INDICIES
FROM 105 TO 115 DEGREES. AS A RESULT...AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER NORTH CENTRAL KANSAS
THIS EVENING...GENERALLY ALONG AND WEST OF A LINE FROM WASHINGTON
TO MINNEAPOLIS. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HOT AND HUMID WEATHER IS EXPECTED TO PERSIST FOR THE WEEKEND AND
WELL INTO NEXT WEEK...WITH HEAT INDICES OF 105 TO 110 DEGREES
ANTICIPATED. THE PROLONGED NATURE OF THE HEAT COULD MAKE IT
DANGEROUS FOR THE ELDERLY...THOSE WITH CHRONIC AILMENTS OR PERSONS
WITHOUT AIR CONDITIONING...OUTDOOR PETS AND THOSE WITH OUTDOOR
ACTIVITIES. AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR
THE ENTIRE AREA THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BLAIR

In the hours before

Special weather statement, Jul 15, 7:41 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT FRI JUL 15 2011

KSZ008-009-020-021-160115-
CLAY-CLOUD-REPUBLIC-WASHINGTON-
741 PM CDT FRI JUL 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
NORTHWESTERN CLAY...EASTERN CLOUD AND WESTERN WASHINGTON COUNTIES...

THROUGH 815 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 20 MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...
NORTHWESTERN CLAY...EASTERN CLOUD AND WESTERN WASHINGTON COUNTIES.
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE AURORA...CUBA...AGENDA...MILTONVALE...CLYDE...
VINING...MORROWVILLE...MORGANVILLE...IDANA...HADDAM AND CLIFTON.

&&

LAT...LON 3997 9715 3936 9719 3931 9763 3931 9771
      3974 9773
TIME...MOT...LOC 0041Z 247DEG 19KT 3972 9754 3932 9758

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:41 PM CDTSpecial Weather StatementTOPCloud34 min
Jul 15, 8:29 PM CDTSevere Thunderstorm WarningTOPClay, Washington21 min
Jul 15, 8:49 PM CDTSpecial Weather StatementTOPRepublic26 min
Jul 15, 9:13 PM CDTSpecial Weather StatementTOPCloud, Republic32 min
Jul 15, 9:43 PM CDTSpecial Weather StatementTOPCloud32 min
Jul 15, 10:01 PM CDTSpecial Weather StatementTOPDickinson29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.